Journal of Optimization Theory and Applications

, Volume 168, Issue 2, pp 375–409 | Cite as

Strong Stationarity Conditions for a Class of Optimization Problems Governed by Variational Inequalities of the Second Kind

  • J. C. De los Reyes
  • C. MeyerEmail author


We investigate optimality conditions for optimization problems constrained by a class of variational inequalities of the second kind. Based on a nonsmooth primal–dual reformulation of the governing inequality, the differentiability of the solution map is studied. Directional differentiability is proved both for finite-dimensional problems and for problems in function spaces, under suitable assumptions on the active set. A characterization of Bouligand and strong stationary points is obtained thereafter. Finally, based on the obtained first-order information, a trust-region algorithm is proposed for the solution of the optimization problems.


Variational inequalities Optimality conditions  Mathematical programs with equilibrium constraints 

Mathematics Subject Classification

49K21 90C33 35R35 49J40 



The authors would like to thank Gerd Wachsmuth (TU Chemnitz) for his hint concerning strong stationarity. This work was supported by a DFG grant within the Collaborative Research Center SFB 708 (3D-Surface Engineering of Tools for Sheet Metal Forming Manufacturing, Modeling, Machining), which is gratefully acknowledged. We also acknowledge support of MATHAmSud project “Sparse Optimal Control of Differential Equations” (SOCDE).


  1. 1.
    Luo, Z.-Q., Pang, J.-S., Ralph, D.: Mathematical Programs with Equilibrium Constraints. Cambridge University Press, Cambridge (1996)CrossRefGoogle Scholar
  2. 2.
    Mignot, F.: Controle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22, 130–185 (1976)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Mignot, F., Puel, J.-P.: Optimal control in some variational inequalities. SIAM J. Control Optim. 22, 466–476 (1984)CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Barbu, V.: Analysis and Control of Nonlinear Infinite Dimensional Systems. Academic Press, New York (1993)zbMATHGoogle Scholar
  5. 5.
    Bergounioux, M.: Optimal control of problems governed by abstract elliptic variational inequalities with state constraints. SIAM J. Control Optim. 36, 273–289 (1998)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Hintermüller, M., Kopacka, I.: Mathematical programs with complementarity constraints in function space: C-and strong stationarity and a path-following algorithm. SIAM J. Optim. 20, 868–902 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Outrata, J., Jarušek, J., Stará, J.: On optimality conditions in control of elliptic variational inequalities. Set-Valued Var. Anal. 19, 23–42 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Kunisch, K., Wachsmuth, D.: Sufficient optimality conditions and semi-smooth newton methods for optimal control of stationary variational inequalities. ESAIM Control Optim. Calc. Var. 180, 520–547 (2012)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Kunisch, K., Wachsmuth, D.: Path-following for optimal control of stationary variational inequalities. Comput. Optim. Appl. 51, 1345–1373 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    Herzog, R., Meyer, C., Wachsmuth, G.: B-and strong stationarity for optimal control of static plasticity with hardening. SIAM J. Optim. 23, 321–352 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  11. 11.
    Schiela, A., Wachsmuth, D.: Convergence analysis of smoothing methods for optimal control of stationary variational inequalities. ESAIM Math. Model. Numer. Anal. 47, 771–787 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Hintermüller, M., Mordukhovich, B., Surowiec, T.: Several approaches for the derivation of stationarity conditions for elliptic MPECs with upper-level control constraints. Math. Prog. A 146, 555–582 (2014)CrossRefzbMATHGoogle Scholar
  13. 13.
    Bonnans, J.F., Casas, E.: An extension of Pontryagin’s principle for state-constrained optimal control of semilinear elliptic equations and variational inequalities. SIAM J. Control Optim. 33, 274–298 (1995)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Outrata, J.V.: A generalized mathematical program with equilibrium constraints. SIAM J. Control Optim. 38, 1623–1638 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  15. 15.
    De los Reyes, J.C.: Optimal control of a class of variational inequalities of the second kind. SIAM J. Control Optim. 49, 1629–1658 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    De los Reyes, J.C.: Optimization of mixed variational inequalities arising in flows of viscoplastic materials. Comput. Optim. Appl. 52, 757–784 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    De los Reyes, J.C., Schönlieb, C.-B.: Image denoising: learning the noise model via nonsmooth PDE-constrained optimization. Inverse Probl. Imaging 7, 1183–1214 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    De los Reyes, J.C., Herzog, R., Meyer, C.: Optimal control of static elastoplasticity in primal formulation. Ergebnisberichte des Instituts für Angewandte Mathematik No. 474, TU Dortmund (2013)Google Scholar
  19. 19.
    Evans, L.C.: Partial Differential Equations: Graduate Studies in Mathematics. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  20. 20.
    Gajewski, H., Gröger, K., Zacharias, K.: Nichtlineare Operatorgleichungen und Operatordifferentialgleichungen. Akademie-Verlag, Berlin (1978)Google Scholar
  21. 21.
    Hintermüller, M., Stadler, G.: An infeasible primal–dual algorithm for total bounded variation-based inf-convolution-type image restoration. SIAM J. Sci. Comput. 28, 1–23 (2006)CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications. SIAM, Philadelphia (2000)CrossRefzbMATHGoogle Scholar
  23. 23.
    Scholtes, S., Stöhr, M.: Exact penalization of mathematical programs with equilibrium constraints. SIAM J. Control Optim. 37, 617–652 (1999)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Research Center on Mathematical Modelling (MODEMAT)EPN QuitoQuitoEcuador
  2. 2.Faculty of MathematicsTechnische Universität DortmundDortmundGermany

Personalised recommendations